MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 8X18IN 3-0 S/A SHB CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 8X18IN 3-0 S/A SHB CR; SUTURE, ABSORBABLE, SYNTHETIC
Model Number VCPB864D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The following information was requested, but unavailable: did the needle piece fell inside of the patient? if so, what was done to retrieve the broken piece? no further information is available.Was additional dissection required in other organs/tissues other than the target tissue? no.What tissue was being sutured when the event occurred? no further information is available.Could you please provide the lot number? no further information is available.Procedure name and date? no further information is available.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an unknown surgery on an unknown date and suture was used.During the procedure, it was reported that the needle tip broke.The surgeon commented that the grip position might have been bad.No device left in the patient¿s body.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Date sent to the fda: 07/14/2021 the manufacturing records could not be reviewed as the batch number is unknown.Additional h-3 summary: a failed suture needle was submitted for fractographic evaluation.The component was identified as product code vcpb864d.A fracture was observed near the tip of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Date sent to the fda: 07/14/2021 corrected information: d7a, d9.

Brand Name
VCL+ UD 8X18IN 3-0 S/A SHB CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key11856531
Report Number2210968-2021-04806
Device Sequence Number19823918
Product Code GAM
UDI-Device Identifier10705031056664
UDI-Public10705031056664
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVCPB864D
Device Catalogue NumberVCPB864D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2021
Initial Date Received by Manufacturer 04/23/2021
Supplement Date Received by Manufacturer06/21/2021
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date07/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1